Alert archive / Iowa / Heat Advisories in 2016
Heat Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Jun 22, 2016, 3:28 AM CDT for 11 counties in Iowa. It took effect at Jun 22, 2016, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2016, 3:28 AM CDT (08:28 UTC)
- In effect from
- Jun 22, 2016, 12:00 PM CDT
- Expired
- Jun 22, 2016, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3071 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 49.4
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Jun 22, 12:35 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 22, 12:35 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1235 AM CDT WED JUN 22 2016 .SHORT TERM.../Tonight/ Issued at 331 PM CDT Tue Jun 21 2016 The primary concern this evening will be convective trends. The current situation has a sharp southwest to northeast moisture/instability gradient with 19z dewpoints from around 70 down to the upper 40s. Strong 0-2km moisture convergence into western Iowa along the MUCape gradient has developed isolated elevated convection just west of Sioux City and expect this to very slowly expand and develop into the evening. The current 305-310K baroclinic zone over far southwest Iowa will advance northward with the low level jet maturation and warm advection surge reaching the northeast third of the forecast area by the late evening and early morning hours. Elevated capes look to eventually plateau at around 1500 j/kg and be uncapped so with 25-40kts of inflow along the isentropic surfaces into noted moisture convergence so this convection should blossom into a full blown MCS overnight. Models show the very favorable/efficient heavy rain environment currently just to our southwest through the immediate Missouri River Valley will surge north and east into northeast Iowa likely resulting in locally heavy rain with details noted in the Hydrology section. Regarding severe weather potential, damaging wind and large hail would be possible if any convection taps the higher MUCapes in the short term but soundings suggest the later convection would be elevated below a decent inversion precluding much if any wind potential with large hail and heavy rains the primary threats. .LONG TERM.../Wednesday through Tuesday/ Issued at 331 PM CDT Tue Jun 21 2016 Thunderstorms are expected to be ongoing Wednesday morning from the overnight hours...mainly across Northern/Northeast Iowa, North of a warm front that will lift across Southern and central Iowa tonight. The warm front will lie somewhere between the Highway 20 and Highway 30 corridors by 12Z and a surface low associated with the frontal boundary will shift East through the day. By 18Z the low will be over the Eastern half of Iowa but the theta-e advection and interaction with the low level jet will be diminishing through the morning hours. In addition...the best forcing will be located over far Eastern Iowa and locations East. So while thunderstorms will be ongoing during the morning, the severe threat will be diminishing by mid morning...or more accurately...shifting East of the forecast area. Likewise the highest PWATS's will be shifting East as well. Thus the flash flood watch...which will be discussed in the hydro section...will be allowed to expire by mid morning. We will be in the warm sector for much of the day Wednesday and likely capped so our threat of storms will be greatly diminished by 18z and the remainder of the day should be dry. Thursday and Friday will be cooler with a drier airmass in place. Lows will mainly be in the 60s with highs in the 80s. Friday night into the weekend however will get back into a more active pattern. The upper ridge will shift East and we will be in a more Southwest flow. This will allow warmer air to move in as well as more moisture. A surface low will move across the Northern Plains and create a warm advection pattern over Iowa Friday night and Saturday. Saturday night into Sunday a cold front will sweep across the region bringing another round of storms along the front with some potential for an MCS somewhere over Southwest Iowa or Southeast Nebraska, likely moving Southeast into Missouri but it's a little too far out to put much confidence on the details. Once that system passes...we will be back in the 80s with dewpoints in the 55 to 65 degree range so rather comfortable for this time of year. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1231 AM CDT Wed Jun 22 2016 Convection will be ongoing and nearly continuous across northern Iowa for the rest of the night. This convection will persist into Wednesday morning mainly in the north and east where surface low will track. The threat of precipitaiton will begin to subside by midday with winds becoming northwest by the end of the period with widespread VFR conditions. && .HYDROLOGY... Issued at 331 PM CDT Tue Jun 21 2016 Heavy rains are possible overnight with warm cloud depths over 4K meters and precipitable water values to near 2 inches. The mean wind and forward/backward propagation vectors would suggest any individual cells/clusters would be transient, but the aforementioned 305-310K convergence remains anchored in the same locations. Confidence is not too high as the high resolution models are not overly impressive on their QPF, but the overall pattern and environment suggests a Flash Flood Watch would be necessary. Did not go any farther south as heavy rain confidence diminishes further and those locations are also quite dry and in D0 drought. && .DMX Watches/Warnings/Advisories... Flash Flood Watch until 10 AM CDT this morning for Black Hawk- Bremer-Butler-Cerro Gordo-Emmet-Franklin-Grundy-Hamilton-Hancock- Hardin-Kossuth-Tama-Winnebago-Worth-Wright. && SHORT TERM...Small LONG TERM...FAB AVIATION...Cogil HYDROLOGY...Small
Hazardous weather outlook, Jun 21, 4:07 PM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT TUE JUN 21 2016 IAZ015-023-024-033>035-044>049-057>062-072>075-083>086-095>097- 222115- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 407 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS INITIALLY THEN LATE TONIGHT THE THREAT WILL BE LARGE HAIL AND HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING OR RIVER FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN ADDITIONAL SLIGHT RISK OF SEVERE STORMS WEDNESDAY MORNING NORTHEAST OF A LINE FROM ESTHERVILLE TO WEBSTER CITY TO OSKALOOSA. LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL ARE THE MAIN THREATS. THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON BUT MORE LIKELY TONIGHT. IAZ004>007-016-017-025>028-036>039-050-222115- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA- 407 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS INITIALLY THEN LATE TONIGHT THE THREAT WILL BE LARGE HAIL AND HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO AREAS OF FLASH FLOODING OR RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN ADDITIONAL SLIGHT RISK OF SEVERE STORMS WEDNESDAY MORNING NORTHEAST OF A LINE FROM ESTHERVILLE TO WEBSTER CITY TO OSKALOOSA. LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL ARE THE MAIN THREATS. THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON BUT MORE LIKELY TONIGHT. IAZ070-071-081-082-092>094-222115- CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- 407 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED BUT A FEW STORMS MAY BE STRONG AND PRODUCE NICKEL HAIL AND STRONG WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FAB
In the hours before
Local storm report, Jun 21, 10:50 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HEAVY RAIN CENTERVILLE 40.73N 92.87W
06/21/2016 E1.10 INCH APPANOOSE IA TRAINED SPOTTER
HEAVY RAIN FELL BETWEEN 2140 AND 2129 CDT.
&&
BFSpecial weather statement, Jun 21, 11:06 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 PM CDT TUE JUN 21 2016
IAZ005>007-016-017-220445-
WORTH IA-CERRO GORDO IA-WINNEBAGO IA-KOSSUTH IA-HANCOCK IA-
1106 PM CDT TUE JUN 21 2016
...NICKEL HAIL POSSIBLE...
AT 1106 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF ELMORE TO NEAR
ROCKFORD. THE LINE OF STORMS WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...FOREST CITY...NORA SPRINGS...CLEAR LAKE...
MASON CITY MUNICIPAL AIRPORT...RICE LAKE...BUFFALO CENTER...
VENTURA...THOMPSON...PLYMOUTH...FERTILE...LELAND...LAKOTA...
HANLONTOWN...RAKE...JOICE...ROCK FALLS...LEDYARD...
MILLER AND BURCHINAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4350 9379 4320 9302 4297 9302 4297 9309
4348 9444 4350 9444
TIME...MOT...LOC 0406Z 273DEG 22KT 4341 9400 4306 9306
BEERENDSSpecial weather statement, Jun 21, 11:43 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CDT TUE JUN 21 2016
IAZ027-028-039-220545-
BREMER IA-BLACK HAWK IA-BUTLER IA-
1143 PM CDT TUE JUN 21 2016
...NICKEL HAIL AND HEAVY RAIN POSSIBLE...
AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR GREENE TO NEAR TRIPOLI. MOVEMENT
WAS SOUTHEAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...WAVERLY...JESUP...SUMNER...DENVER...CLARKSVILLE...
TRIPOLI...SHELL ROCK...GREENE...JANESVILLE...DUNKERTON...READLYN...
PLAINFIELD...FREDERIKA AND WAVERLY MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL AND NORTHEASTERN IOWA.
LAT...LON 4291 9301 4291 9208 4247 9208 4247 9206
4241 9206
TIME...MOT...LOC 0443Z 298DEG 42KT 4294 9276 4278 9228
BEERENDSSpecial weather statement, Jun 22, 12:01 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1201 AM CDT WED JUN 22 2016 IAZ004>007-016-017-026-220545- FRANKLIN IA-WORTH IA-EMMET IA-CERRO GORDO IA-WINNEBAGO IA-KOSSUTH IA- HANCOCK IA- 1201 AM CDT WED JUN 22 2016 ...LINE OF STRONG STORMS MAY PRODUCE DIME TO NICKEL HAIL AND HEAVY DOWNPOURS... AT 1200 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ELMORE TO NEAR MARBLE ROCK. MOVEMENT WAS SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MASON CITY...FOREST CITY...GARNER...NORTHWOOD...LAKE MILLS...MANLY... SHEFFIELD...ROCKWELL...EMMONS...CLEAR LAKE...IOWA LAKE...RICE LAKE... MASON CITY MUNICIPAL AIRPORT...EAGLE LAKE...OKAMANPEDAN LAKE... BUFFALO CENTER...VENTURA...SWEA CITY...THOMPSON AND PLYMOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTH CENTRAL AND NORTHWESTERN IOWA. LAT...LON 4350 9303 4281 9303 4350 9458 TIME...MOT...LOC 0500Z 301DEG 28KT 4354 9414 4294 9297 KOTENBERG
Special weather statement, Jun 22, 1:07 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 107 AM CDT WED JUN 22 2016 IAZ004>007-015-220700- WORTH IA-EMMET IA-WINNEBAGO IA-PALO ALTO IA-KOSSUTH IA- 107 AM CDT WED JUN 22 2016 ...WIND GUSTS TO 50 MPH AND HEAVY DOWNPOURS POSSIBLE... AT 106 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF IOWA LAKE TO NEAR ESTHERVILLE. MOVEMENT WAS EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE...EMMETSBURG...LAKE MILLS...EMMONS...FIVE ISLAND LAKE... INGHAM LAKE...IOWA LAKE...SILVER LAKE...SMITH POOL...HIGH LAKE... RUSH LAKE...OKAMANPEDAN LAKE...LOST ISLAND LAKE...SWAN LAKE... ARMSTRONG...BUFFALO CENTER...GRAETTINGER...RUTHVEN... BANCROFT AND SWEA CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTH CENTRAL AND NORTHWESTERN IOWA. LAT...LON 4350 9338 4338 9359 4291 9491 4350 9491 TIME...MOT...LOC 0606Z 289DEG 32KT 4353 9434 4336 9486 KOTENBERG
Local storm report, Jun 22, 2:21 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
221 AM CDT WED JUN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM TSTM WND GST 2 WNW ALGONA 43.08N 94.27W
06/22/2016 M59 MPH KOSSUTH IA MESONET
MEASURED BY ALGONA AWOS.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:48 PM CDT | Special Weather Statement | DMX | Lucas | 27 min |
| Jun 21, 8:02 PM CDT | Special Weather Statement | DMX | Wayne | 28 min |
| Jun 21, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 26 min |
| Jun 21, 9:24 PM CDT | Special Weather Statement | DMX | Appanoose | 36 min |
| Jun 21, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Jun 21, 9:55 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe | 50 min |
| Jun 21, 11:06 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Winnebago | 39 min |
| Jun 21, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 40 min |
| Jun 21, 11:43 PM CDT | Special Weather Statement | DMX | Bremer | 62 min |
| Jun 22, 12:01 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Winnebago, Worth | 44 min |
| Jun 22, 12:03 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 6 hr |
| Jun 22, 12:53 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 6 hr |
| Jun 22, 1:07 AM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto, Winnebago | 53 min |
| Jun 22, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 43 min |
| Jun 22, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago | 50 min |
| Jun 22, 2:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Jun 22, 2:57 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hancock, Hardin, Humboldt, Webster and 1 more | 48 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.